Share this:
lesiel
@lesiel

Posts: 3
Joined: Oct 05, 2016

Chemically induced diabetes

Posted by @lesiel, Oct 4, 2016

High blood sugars in afternoons only. Been on high doses of prednisone daily for 8 years, finally working my way down very slowly. Currently on 19mg. Taking metformin 3 X daily with one half glipizide at noon. This gives some improvement in BS numbers in afternoons. Is there anything else I could do about this? Could I stop taking a morning metformin as my BS is always between 80 and 95 in the morning and under 140 In the late afternoon and at bedtime. Could I stop the evening metformin? The doctors and diabetes educators don’t know how to handle me! They just are making educated guesses with no real change occurring.

REPLY

Lesiel,
We took your questions to a Mayo Clinic pharmacist. She replied with this response:

“Hopefully if your dose of prednisone continues to decrease it will help those afternoon blood sugars come down as well. Stopping any of your doses of metformin probably won’t change those afternoon blood sugars too much either. Metformin helps the insulin in your body to work better, but doesn’t tend to drop blood sugars quickly. Increasing your midday glipizide may help to decrease those afternoon sugars, but glipizide can also cause low blood sugar, so increasing that dose would need to be done carefully. Unfortunately, it is often a guessing game to figure out how to individualize medications to control those sugars. As your prednisone dose changes, you’ll probably continue to change those blood sugar medications. Continue to discuss this with your healthcare providers and make your suggestions!”

Lesiel, it sounds like continued conversation with your doctors and diabetes educators is of vital importance. I hope this answer gives you some ideas to bring back to them. When is your next appointment?

I’d also like to bring others into this conversation. Please join us @iman_im @panicek @ggibault @cowen150 @rlmac27

Liked by lesiel

@colleenyoung

Lesiel,
We took your questions to a Mayo Clinic pharmacist. She replied with this response:

“Hopefully if your dose of prednisone continues to decrease it will help those afternoon blood sugars come down as well. Stopping any of your doses of metformin probably won’t change those afternoon blood sugars too much either. Metformin helps the insulin in your body to work better, but doesn’t tend to drop blood sugars quickly. Increasing your midday glipizide may help to decrease those afternoon sugars, but glipizide can also cause low blood sugar, so increasing that dose would need to be done carefully. Unfortunately, it is often a guessing game to figure out how to individualize medications to control those sugars. As your prednisone dose changes, you’ll probably continue to change those blood sugar medications. Continue to discuss this with your healthcare providers and make your suggestions!”

Lesiel, it sounds like continued conversation with your doctors and diabetes educators is of vital importance. I hope this answer gives you some ideas to bring back to them. When is your next appointment?

I’d also like to bring others into this conversation. Please join us @iman_im @panicek @ggibault @cowen150 @rlmac27

Jump to this post

Thank you. Will be seeing pulmonologist/critical care doctor in November.

Please login or register to post a reply.